Pulmonary embolism caused by polymethylmethacrylate during percutaneous vertebroplasty in orthopaedic surgery

Acta Anaesthesiol Scand. 2006 Feb;50(2):248-51. doi: 10.1111/j.1399-6576.2005.00821.x.

Abstract

Vertebroplasty consists of percutaneous injection of acrylic cement--polymethylmethacrylate (PMMA)--into a partially collapsed vertebral body in order to obtain pain relief and augment mechanical stability of the vertebral body. Although vertebroplasty is an efficient treatment it is not free of complications. Our present case report describes a woman with pulmonary polymethylmethacrylate embolism during percutaneous vertebroplasty who presented with hypotension, arrhythmia and hypocapnia.

Publication types

  • Case Reports

MeSH terms

  • Anticoagulants / administration & dosage
  • Arrhythmias, Cardiac / chemically induced
  • Bone Cements / adverse effects*
  • Female
  • Heparin / administration & dosage
  • Humans
  • Hypocapnia / chemically induced
  • Hypotension / chemically induced
  • Middle Aged
  • Orthopedic Procedures / methods*
  • Polymethyl Methacrylate / adverse effects*
  • Pulmonary Embolism / chemically induced*
  • Pulmonary Embolism / diagnosis
  • Pulmonary Embolism / therapy
  • Radiography, Thoracic / methods
  • Spinal Fractures / surgery
  • Spine / diagnostic imaging
  • Spine / surgery*
  • Tomography, X-Ray Computed / methods

Substances

  • Anticoagulants
  • Bone Cements
  • Heparin
  • Polymethyl Methacrylate